1. Hall, Doris RN
  2. Phelan, Deborah RN

Article Content


In general, adverse skin reactions to chemotherapy such as hair loss, skin rashes and erythema are very well known common side effects to these drugs. However, drugs classified as monoclonal antibodies such as C225/Cetuximab/Erbitux are examples of how monoclonal antibody treatments can also be the cause of some of these adverse skin reactions. The fingernails and toenails are important skin appendages that may also be affected by chemotherapy and monoclonal antibody agents, especially the newest epidermal growth factor receptor inhibitors (EGFRs). Periungual inflammation, palmar-plantar hyperplasia and brittle nails which may separate from the nail bed causing discomfort in grooming and performing ADLs are side effects seen in patients receiving these drugs. Close monitoring of these patients and early intervention when these symptoms arise will help to alleviate any discomfort that could necessitate discontinuing therapy or reducing the dose.



Erbitux is an antibody to the epidermal growth factor receptor (EGFR). It inhibits growth of various tumor cells. The antibody is used as a therapeutic agent in several clinical trials of patients with carcinomas. A major dermatological side effect is nail dystrophy.



Patients who received Erbitux were clinically examined to determine if they experienced cutaneous side effects.



Results showed a resolution of the infectious process and healing of inflamed fingers and toes following antibiotic therapy. Early intervention is extremely important for the patients experiencing these adverse effects.



Nurse-delivered interventions are essential to increasing the patient's ability to perform ADLs. These interventions assist in resolving work-related problems that may arise such as typing. Early treatment of these side effects is essential to the patients' ability to carry out their daily activities with minimum discomfort thus enabling the patients to continue their treatment uninterrupted.




Agero, A. L., Dusza, S. W., Benvenuto-Andrade, C., Busam, K. J., Myskowski, P., & Halpern, A. C. (2006). Dermatologic side effects associated with the epidermal growth factor receptor inhibitors. Journal of the American Academy of Dermatology, 55(4), 657-670.


Busam, K. J., Capodieci, P., Motzer, R., Kiehn, T., Phelan, D. L., & Halpern, A. C. (2001). Cutaneous side-effects in cancer patients treated with the antiepidermal growth factor receptor antibody C225. British Journal of Dermatology, 144, 1169-1176.


Dunne, M., & Sumner, D. K. (2008). EGFR inhibitors: Toxicities and strategies for effective management. Retrieved from


Janmaat, M. L., & Giaccone, G. (2003). Small-molecule epidermal growth factor receptor tyrosine kinase inhibitors. Oncologist, 8, 576-586.


Lacouture, M. E., & Melosky, B. L. (2007). Cutaneous reactions to anticancer agents targeting the epidermal growth factor receptor: A dermatology-oncology perspective [Electronic version]. Skin Therapy Letter, 12(6), 1-5.


Tucker, M. E. (2007). New cancer drug linked to hand-foot syndrome: Sorafenib is used off label for melanoma. Skin & Allergy News, 38(2), 1-41.